Alert archive / North Carolina / Flash Flood Warnings in 2025

Flash Flood Warning 34, NWS Blacksburg, VA

July 6, 2025Caswell County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at Jul 6, 2025, 7:58 PM EDT for Caswell County, North Carolina. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 6, 2025, 7:58 PM EDT (23:58 UTC)
Expired
Jul 7, 2025, 6:17 AM EDT
In force
10 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

County Caswell County, NC

The radar

The Roanoke radar (KFCX), 109 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 12.0 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2025-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2025-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
691 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 7:52 PM EDT, 6 minutes earlier.

Area forecast discussion, Jul 6, 7:52 PM EDT, 6 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
752 PM EDT Sun Jul 6 2025

.SYNOPSIS...
Remnants of Chantal will move north out of North Carolina this
evening and into Virginia tonight, then east of the area on
Monday. Rain, heavy at times, will fall mainly east of the
mountains. A daily chance of rain and thunderstorms is expected
beginning Monday, continuing through the weekend.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 745 PM EDT Sunday...

The biggest change was increasing PoPs across south central
Virginia and north central North Carolina for the next 6-12
hours. The center of Chantal looks to continue on a
north/northeast line towards the South Boston area in Halifax
county through the remainder of the evening. It will then
continue on a northeast line towards Richmond through the
overnight hours. The center of Chantal has had a history of
producing 5-9 inches of rainfall today, and while its intensity
is expected to continue to diminish, totals in the 4-6 inch
range can't be ruled out near the immediate center of Chantal as
it makes is slow trek north and east during the overnight
hours. Urban areas, low lying areas, and poor drainage areas
will likely see flooding during the overnight hours and should
be avoided. River flooding is currently not expected at this
time; however, rises on the Dan river at South Boston will be
possible if this rainfall falls upstream of the gauge.

Previous Discussion:

Key Messages:

1) Remnants of Chantal move through the area this afternoon
through tonight.

2) Potentially heavy rain across portions of the Piedmont of
Virginia/North Carolina.

Chantal is now a tropical depression, currently centered over
central North Carolina. Chantal will continue to weaken as it
slowly lifts north through tonight. Forward speed will begin to
increase once it begins to move across Virginia and should be
east of the area by sunrise on Monday.

Will see increasing rainfall later this afternoon as the center
moves closer and appears to track from Caswell County north
through Halifax and Charlotte Counties. The heaviest rainfall
zone will be rather compact and will be closely associated with
the low pressure center of the remnants. HREF rainfall
probabilities seem to be pinpointing Caswell County in North
Carolina and north into Southside Virginia for the heaviest
rain between 8PM and midnight. Precipitable Water values also
continue to increase and are expected to exceed 2" which will
result in the increased potential of very efficient tropical
downpours capable of localized flooding issues overnight. Will
expand the current Flood Watch north to include a few more
counties in Virginia to account for the increasing flood
potential.

Outside of heavy rainfall, a low tornado threat exists across
Southside Virginia and north Central North Carolina as a few
feeder bands rotate through within a modestly unstable and
sheared environment.

Remnants of Chantal will finally lift northeast out of the area
on Monday with gradual clearing expected. Winds shift westerly
behind the system and downsloping subsidence will result in
temperatures in the 90s from Roanoke and east. A few
afternoon/evening thunderstorms are possible, but westerly flow
may prevent any widespread storm development.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 130 PM EDT Sunday...

Key Messages:

1) Multiple rounds of showers and thunderstorms after Tropical
Depression Chantal's passage.

2) Marginal Risk for damaging wind gusts and excessive rainfall on
Tuesday.

An active weather week is ahead regardless of the impacts of
Tropical Depression Chantal. By Tuesday morning, Chantal will
be well outside of the area. There may be a very brief calm
period before a long frontal system arrives in the area to bring
daily chances of showers and thunderstorms. The frontal system
still looks to stall and meander about the Mid-Atlantic. Even
so, the moist and hot conditions this week will be enough to
support pulse storms similar to what was experienced in late
June. Dew points are expected to be between the mid-60s and
mid-70s and high temperatures are likely to be from the lower
80s up to the lower 90s. The heat index may reach up to 100
degrees for counties east of the Blue Ridge.

Two upper level ridges are to form over the southwestern CONUS and
the Deep South. The southwestern CONUS ridge is forecast to be
stronger and robust while its sister counterpart is expected to
weaken as the week progresses. An upper level trough develops in
between these ridges over the Great Plains and begins to stretch a
little south as the Deep South ridge degrades. As a result, the Mid-
Atlantic will find itself under the downstream portion of this
trough. The overall upper level pattern supports the transportation
of multiple shortwaves into the region to assist in thunderstorm
development. While effective bulk shear struggles to get above 25
kts, the atmosphere will be unstable enough to support severe wind
gusts on Tuesday for most of the region. The Storm Prediction Center
has issued a Marginal Risk for Tuesday due to this hazard potential.

With the multiple opportunities of showers and thunderstorms, there
is a concern for localized flooding. Because of how isolated this
hazard could be, it is difficult to narrow down where the most rain
can be expected later this week. The Weather Prediction Center has
issued a Marginal Risk of Excessive Rainfall for areas (generally)
north of I-81 for Tuesday, but this will be closely monitored for
any future changes.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 130 PM EDT Sunday...

Key Message:

1) Weather pattern of daily showers and thunderstorms continues.

Active weather continues for the rest of the week into early next
week with daily showers and thunderstorms. A frontal system just to
our north is expected to continue to stall and subtlety move
around. A boundary line left by Tropical Depression Chantal may
assist in the initiation of storms regardless of where the front
ends up moving. Dew points in the mid-60s to mid-70s and warm
temperatures (highs between the mid-70s to mid-80s) will still
provide an unstable atmosphere for afternoon showers and
thunderstorms each day. Meanwhile, an upper level ridge over the
southwestern United States will continue to maintain its
strength while a weaker ridge over the Deep South is forecast to
degrade and move into the Gulf. A trough over the eastern CONUS
will provide the weather pattern to pass multiple shortwaves
through the Mid-Atlantic from the Great Plains and support
thunderstorm development. While severe potential currently looks
low and uncertain, PWAT values between 1.5-2.0 inches raise the
concern for flooding. However, since many of these storms may
be pulse based, the flood threat is too localized and adds
additional challenges to the forecast.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
As of 700 PM EDT Sunday...

Widespread MVFR to IFR CIGs are spreading north into the area
this evening due to tropical depression Chantal. These
restrictions are expected to worsen to IFR levels for DAN and
LYH during the overnight hours, with LWB also likely going down
to LIFR restrictions due to reduced VSBYs and CIGs. Winds out of
the northeast tonight will slowly transition to out of the
west/northwest by Monday afternoon as the center of Chantal
continues its north and east trek. As remnants from Chantal
finally lift north of the region, conditions should improve to
VFR levels by the early to mid morning hours from west to east,
with all terminals improving to VFR levels by at least 15 UTC.
VFR conditions will remain through the end of the TAF period for
all terminals with only isolated chances for thunderstorms in
the afternoon. Current probabilities are not high enough to
include in TAF lines at this time.

.EXTENDED AVIATION OUTLOOK...

The forecast area then transitions back into a typical
summertime weather pattern with daily chance of showers/storms
during the peak heating hours each day starting Tuesday.
Morning fog will also be possible each day, especially at LWB
and BCB.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch through Monday morning for VAZ043>046-058-059.
NC...Flood Watch through Monday morning for NCZ004>006.
WV...None.

&&

SYNOPSIS...BMG
NEAR TERM...BMG/EB
SHORT TERM...CG
LONG TERM...CG
AVIATION...BMG/EB
Hazardous weather outlook, Jul 6, 2:14 PM EDT, 5 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
214 PM EDT Sun Jul 6 2025

NCZ001>003-018>020-VAZ007-009>020-022>024-032>035-047-WVZ042>044-507-
508-071815-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Tazewell-Smyth-Bland-
Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-
Bedford-Amherst-Buckingham-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
214 PM EDT Sun Jul 6 2025

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ004>006-VAZ043>046-058-059-071815-
Stokes-Rockingham-Caswell-Henry-Pittsylvania-Campbell-Appomattox-
Halifax-Charlotte-
214 PM EDT Sun Jul 6 2025

...FLOOD WATCH REMAINS IN EFFECT THROUGH MONDAY MORNING...

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia and south central Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 1:37 AM EDTFlood WatchRNKAppomattox, Buckingham, Campbell, Charlotte, Halifax, Henry and 4 more29 hr
Jul 6, 6:42 PM EDTAreal Flood AdvisoryRNKCaswell76 min

Nearby

Flash Flood Warnings in North Carolina, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.